A 7-year-old boy has been suffering from influenza and had been given a drug by his father to decrease his high fever. A few hours later, his father brought him to the emergency room in a comatose state with a papulovesicular rash all over the body, moderate hepatomegaly, and asterixis. Laboratory studies reveal elevated levels of blood ammonia, AST, ALT, and PT. CT scan findings are suggestive for generalized cerebral edema.
The drug the father gave his son is most likely which of the following drugs?
A . Aspirin
B . Acetaminophen
C . Indomethacin
D . Mefenamic acid
E . Diclofenac
A: The syndrome is an acute noninflammatory encephalopathy with hepatic failure. Although the etiology of Reye’s syndrome is unknown, the condition typically follows viral illness, particularly upper respiratory tract infection (URTI), influenza, varicella, or gastroenteritis, and is associated with aspirin use during the illness. A dramatic decrease in aspirin use in children has made Reye’s syndrome rare. High index of suspicion is critical for diagnosis. Consider Reye’s syndrome in any child with vomiting and altered mental status. Pathogenesis is unclear, but it typically involves mitochondrial dysfunction in a viral-infected, sensitized host, usually with exposure to mitochondrial toxins (e.g., salicylates, in >80% of cases). Individuals with low levels of urea cycle enzymes are also at increased risk. Mortality has fallen from 50% to less than 20% as a result of earlier diagnosis, recognition of milder cases, and more aggressive therapy. Signs and symptoms of Reye’s syndrome include protracted vomiting, with or without significant dehydration, encephalopathy in afebrile patients with minimal or absent jaundice, and hepatomegaly in 50% of patients. Antiemetics may mask early symptoms. Liver function tests reveal elevation of ammonia levels to as much as 1.5 times normal (up to 1200g/dL) 24-48 hours after the onset of mental status changes; this is the most frequent laboratory abnormality. Transaminases (ALT and AST) increase to 3 times normal. Histologic changes include: hepatocyte cytoplasmic fatty vacuolization, astrocyte edema, loss of neurons, and edema and fatty degeneration in proximal lobules. The American Academy of Pediatrics Committee on Infectious Disease recommends that salicylate not be given to children with chicken pox or influenza B. B: Acetaminophen is incorrect. Acetaminophen acts by prostaglandin synthesis in the CNS, and this explain its antipyretic and analgesic properties, which account for its weak anti-inflammatory activity. Acetaminophen is a suitable substitute for the analgesic and antipyretic effects of aspirin in those patients with gastric complaints and to avoid Reye’s syndrome in children. C: Indomethacin is incorrect. Indomethacin is more potent than aspirin as an anti-inflammatory agent (NSAID), but it is inferior to the salicylates at doses tolerated by rheumatoid arthritis patients. D: Mefenamic acid is incorrect. Mefenamic acid has no advantage over the other NSAIDS as anti-inflammatory agents. The side effects of mefenamic acid, such as diarrhea, can be severe and associated with inflammation of the bowel. E: Diclofenac is incorrect. Diclofenac is approved for long-term use in the treatment of rheumatoid arthritis, osteoarthritis, and ankylosing spondylitis.
Latest NAPLEX Dumps Valid Version with 154 Q&As
Latest And Valid Q&A | Instant Download | Once Fail, Full Refund